Pharmacist explains how paracetamol and ibuprofen work
Paracetamol is a commonly used medicine that can help treat pain and reduce a high temperature. It’s available combined with other painkillers and anti-sickness medicines. It’s also an ingredient in a wide range of cold and flu remedies.
Despite their popularity, many people have unanswered questions around when it is appropriate to take paracetamol.
High up on the list of uncertainties is whether paracetamol can be taken together with ibuprofen.
Ibuprofen is an everyday painkiller for a range of aches and pains, including back pain, period pain, toothache.
It’s available as tablets and capsules, and as a syrup that you swallow. It also comes as a gel, mousse and spray that you rub into your skin.
We will use your email address only for sending you newsletters. Please see our Privacy Notice for details of your data protection rights.
According to the NHS, it’s safe to take paracetamol with other types of painkiller that don’t contain paracetamol, such as ibuprofen, aspirin and codeine.
“Do not take paracetamol alongside other medicines that contain paracetamol,” the health body warns.
It adds: “If you take two different medicines that contain paracetamol, there’s a risk of overdose.”
What should I take if I show symptoms of coronavirus – ibuprofen or paracetamol?
There have been some news reports of anti-inflammatory painkillers, such as ibuprofen, making coronavirus worse.
Coronavirus new strain: Seven symptoms to watch out for this Christmas [INSIGHT]
Covid vaccine calculator: Check when you will get the Covid vaccine here [TIPS]
Lewy body dementia symptoms: Posture changes may signal the onset of brain decline [ADVICE]
The Commission on Human Medicines has now confirmed there is no clear evidence that using ibuprofen to treat symptoms such as a high temperature makes coronavirus worse.
You can take paracetamol or ibuprofen to treat symptoms of coronavirus, however, try paracetamol first if you can, suggests the NHS.
“It has fewer side effects than ibuprofen and is the safer choice for most people,” it adds.
How much paracetamol should I take?
“If you need to take a painkiller, check the labels carefully on other medicines. Ask your pharmacist for advice if you’re unsure,” advises Bupa.
According to the health body, you should take 500mg to 1,000mg (usually one or two tablets) every four to six hours.
“Take no more than 4,000mg (eight 500mg tablets) in 24 hours,” the health site warns.
It adds: “Paracetamol is an ingredient of many flu medicines, so check the patient information leaflet that comes with your medicine to know how much you’re taking.”
When should I avoid paracetamol?
It’s safe to take paracetamol with most prescription medicines, including antibiotics.
Paracetamol isn’t suitable for some people, however.
According to the NHS, you should talk to your doctor if you take:
- The blood-thinner warfarin – paracetamol can increase the risk of bleeding if you take it regularly
- Medicine to treat epilepsy
- Medicine to treat tuberculosis (TB).
“Check with your doctor or pharmacist if you’re taking St John’s wort (a herbal remedy taken for depression) as you may need to reduce your paracetamol dose,” advises the NHS.
Otherwise, paracetamol isn’t generally affected by also taking herbal remedies or supplements, the health body notes.
“For safety, tell your doctor or pharmacist if you’re taking any other medicines, including herbal remedies, vitamins or supplements,” it adds.
Source: Read Full Article